Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 14, 2011, 2:33 PM EDT for Monroe County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2011, 2:33 PM EDT (18:33 UTC)
- Expired
- Aug 14, 2011, 3:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 93 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.6 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 7058 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
051 WWUS81 KBUF 141833 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 233 PM EDT SUN AUG 14 2011 NYZ003-014-141930- MONROE NY-ONTARIO NY- 233 PM EDT SUN AUG 14 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HENRIETTA...AND MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... EAST ROCHESTER... BRIGHTON... ROCHESTER... IRONDEQUOIT AND GATES-NORTH GATES... GREECE... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. DO NOT ENTER AREAS WHICH MAY BECOME FLOODED BY THE HEAVY RAINS. LAT...LON 4323 7782 4325 7746 4297 7739 4294 7763 $$ AR
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 14, 1:20 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 14, 1:20 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 120 PM EDT SUN AUG 14 2011 .SYNOPSIS... LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE SLOWLY EAST TO THE COAST BY MONDAY AND RESULT IN AN INCREASING THREAT FOR SHOWERS TODAY THROUGH MONDAY. HIGH PRESSURE WILL FOLLOW AND BRING A RETURN TO FINE SUMMER WEATHER FOR TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... 1220 PM UPDATE...BANDS OF SHOWERS AND TSTMS CONTINUE TO SPIRAL AROUND THE DEEP UPPER LOW WHICH IS MOVING SLOWLY ACROSS NORTHERN OHIO AT MIDDAY. INITIAL BAND LIFTED UP ACROSS FAR WESTERN NY TO ABOUT BUF AND HAS NOW DISSIPATED...BUT NOT AFTER LEAVING LOCAL AMTS OF AN INCH PLUS FROM NRN CATT TO SRN ERIE COS AND ALMOST AS MUCH IN ONE CELL WHICH MOVED OVER DOWNTOWN BUF. MORE SIGNIFICANT BAND HAS LIFTED UP FROM WEST CNTRL PA INTO ALLEG/SRN LIVINGSTON COS PAST COUPLE HOURS WITH RADAR INDICATIONS OF 3 INCHES IN SOME SPOTS. FLASH FLOOD WARNING ISSUED...AND THIS SITUATION CAN BE VERY SERIOUS AS MORE RAIN CONTINUES TO WORK INTO THAT SAME REGION. THIS BAND WILL PIVOT NORTHWEST AND WEST AND WEAKEN...BUT ENOUGH TO BRING RAIN BACK OVER ALL OF WESTERN NY AGAIN BY MID AFTERNOON...INCREASED POPS TO NEAR 100. MEANWHILE...HEAVIER ACTIVITY CONTINUES IN PLACE OVER ALLEG CO AND THIS SHOULD ONLY SLOWLY WEAKEN AS NOSE OF LL JET WORKS SLOWLY EASTWARD ACROSS PA...INITIATING MORE CONVECTION FURTHER EAST TOWARD BGM. WILL CONTINUE WITH FFW. PREV DISC FOLLOWS... && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... THE SURFACE LOW THAT IS LOCATED OVER NORTHERN OHIO EARLY THIS SUNDAY MORNING WILL CONTINUE TO MOVE SLOWLY TO THE SOUTHEAST AND REACH THE NEW JERSEY COAST BY MONDAY MORNING. SINCE THE ASSOCIATED UPPER LEVEL TROUGH IS FORECAST TO PROGRESS VERY SLOWLY TO THE EAST...THE SURFACE LOW WILL NOT MAKE MUCH EASTWARD PROGRESS EITHER. AS A RESULT ...RATHER UNSETTLED WEATHER WILL CONTINUE THROUGH MONDAY. THE ONE POSITIVE NOTE FOR OUR CWA IS THAT THE DEEPEST MOISTURE WILL BE IN PLACE ALONG THE EASTERN FLANK OF THE UPPER LEVEL TROUGH. THUS...WHILE THE CHANCES FOR MEASURABLE PCPN WILL STILL BE HIGH...THE HEAVIEST RAIN SHOULD STAY TO OUR EAST. THE PRESENCE OF A DEFORMATION ZONE WEST OF THE SURFACE LOW MAY STILL RESULT IN PERIODS OF STEADIER SHOWERS ACROSS THE NORTH COUNTRY. THE ANTICIPATED CLOUD COVER AND HIGH CHANCES FOR RAIN MAY KEEP TEMPERATURES ACROSS THE SOUTHERN TIER IN THE 60S...WHILE LOCATIONS ALONG THE LAKE PLAINS WARM INTO THE LOWER AND MID 70S. AS THE SURFACE LOW LIFTS OUT TO THE NORTHEAST MONDAY NIGHT...THE SHOWERS WILL TAPER OFF FROM WEST TO EAST...WITH MAINLY DRY CONDITIONS EXPECTED ACROSS THE ENTIRE CWA BY 12Z TUESDAY. HIGH PRESSURE BUILDING EAST ACROSS THE OHIO VALLEY AND LOWER LAKES ON TUESDAY SHOULD BRING A RETURN TO MORE SUNSHINE AND SEASONABLE TEMPERATURES. THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS WILL RESULT IN GOOD RADIATIONAL COOLING TUESDAY NIGHT...WITH MOST LOCATIONS AWAY FROM THE IMMEDIATE LAKESHORES EXPECTED TO DIP INTO THE 50S. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... HIGH PRESSURE STRETCHING FROM QUEBEC TO THE MIDDLE ATLANTIC STATES WILL REMAIN IN CONTROL OF OUR WEATHER WEDNESDAY. THIS WILL RESULT IN MOSTLY SUNNY SKIES ACCOMPANIED BY AFTERNOON TEMPERATURES IN THE LOWER 80S. A WARM AND INCREASINGLY MOIST FLOW AHEAD OF A COLD FRONT WILL BRING LOW CHANCE POPS LATE WEDNESDAY NIGHT AND INTO THURSDAY. WILL FOLLOW HPC AND GMOS POPS AND LIMIT THE POPS TO ONLY AROUND 40 PERCENT. THE SURFACE FRONT LOSES DEFINITION IN BOTH GFS AND ECMWF AS IT SLOWLY MOVES ACROSS THE REGION ON FRIDAY...THEN BROAD TROUGHING ALOFT SETTLES IN OVER THE NORTHEASTERN STATES AND GREAT LAKES. THIS WILL KEEP US IN LOW CHANCE POPS...WITH THE TIMING OF ANY PRECIP DIFFICULT TO DETERMINE FOR FRIDAY NIGHT AND SATURDAY. && .AVIATION /18Z SUNDAY THROUGH THURSDAY/... SHOWERS WILL CONTINUE TO SPIRAL WESTWARD AROUND LOW PRESSURE WORKING ACROSS OHIO INTO PENNSYLVANIA THIS AFTERNOON AND TONIGHT. THERE IS RISK OF THUNDERSTORMS...BUT MAINLY EAST OF ROCHESTER SO WILL ONLY INCLUDE THEM IN THE ART TAF AS "VCTS" THROUGH 00Z. LOOK FOR CIGS TO GRADUALLY LOWER INTO THE MVFR RANGE AS WINDS BACK FROM SOUTHEAST TO NORTHEAST AND NORTH. SHOWERS AND LOW CIGS (MVFR/IFR) WILL CONTINUE THROUGH MIDDAY MONDAY AT ALL SITES. OUTLOOK... MONDAY NIGHT...IFR/MVFR WITH SHOWERS ENDING WEST TO EAST. TUESDAY AND WEDNESDAY...VFR. THURSDAY...VFR/MVFR CHANCE SHOWERS/TSTMS. && .MARINE... A TROUGH OVER THE CENTRAL LAKES WORKS SLOWLY EASTWARD TODAY AS A SURFACE LOW DEVELOPS ALONG ITS SOUTHERN FLANK AND PASS ACROSS PENNSYLVANIA TONIGHT AND MONDAY. THIS WILL RESULT IN WINDS BACKING TO EASTERLY BY THIS AFTERNOON AND NORTHEAST SUNDAY NIGHT... EVENTUALLY NORTHERLY MONDAY. SPEEDS AND WAVES SHOULD REMAIN BELOW SMALL CRAFT ADVISORY THRESHOLD...ALTHOUGH IT MAY GET CLOSE LATER MONDAY. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...TMA NEAR TERM...SFM/TMA SHORT TERM...TJP LONG TERM...TJP AVIATION...SFM MARINE...TMA
Hazardous weather outlook, Aug 14, 5:08 AM EDT, 9 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 508 AM EDT SUN AUG 14 2011 NYZ001>008-010>014-019>021-085-150915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 508 AM EDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. LOW PRESSURE TRACKING SOUTH OF NEW YORK STATE WILL BRING SHOWERS TO THE REGION TODAY AND TONIGHT. WHILE BASIN AVERAGE RAINFALL WILL BE GENERALLY UNDER AN INCH...SLOW MOVING THUNDERSTORMS EMBEDDED WITHIN THE GENERAL AREA OF SHOWERS COULD RESULT IN MUCH HIGHER RAINFALL TOTALS AND POSSIBLY SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-150915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 508 AM EDT SUN AUG 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 14, 11:10 AM EDT, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1110 AM EDT SUN AUG 14 2011
NYZ001-010-141600-
ERIE NY-NIAGARA NY-
1110 AM EDT SUN AUG 14 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM PRODUCING HEAVY RAIN. THIS STORM WAS
LOCATED WEST OF BUFFALO INTERNATIONAL AIRPORT...AND IS MOVING
NORTH AT 10 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
KENMORE...
TONAWANDA...
NORTH TONAWANDA...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
LAT...LON 4305 7870 4285 7881 4286 7890 4290 7892
4293 7892 4295 7894 4308 7896
ARLocal storm report, Aug 14, 11:45 AM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1145 AM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM FLOOD CUBA 42.22N 78.28W
08/14/2011 ALLEGANY NY TRAINED SPOTTER
SOUTH SHORE ROAD FLOODED.
&&
EVENT NUMBER BUF1100199
ARLocal storm report, Aug 14, 1:42 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
142 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD CANEADEA 42.38N 78.15W
08/14/2011 ALLEGANY NY 911 CALL CENTER
RTE 19 CLOSED DUE TO FLOODING.
&&
EVENT NUMBER BUF1100200
ARLocal storm report, Aug 14, 1:45 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
145 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD CUBA 42.22N 78.28W
08/14/2011 ALLEGANY NY 911 CALL CENTER
WEST SHORE RD CLOSED DUE TO FLOODING.
&&
EVENT NUMBER BUF1100201
ARLocal storm report, Aug 14, 1:47 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
147 PM EDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM FLOOD CUBA 42.22N 78.28W
08/14/2011 ALLEGANY NY 911 CALL CENTER
MULTIPLE FLOODING REPORTS OF HOMES AND STREETS.
&&
EVENT NUMBER BUF1100202
ARSpecial weather statement, Aug 14, 2:33 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 233 PM EDT SUN AUG 14 2011 NYZ003-014-141930- MONROE NY-ONTARIO NY- 233 PM EDT SUN AUG 14 2011 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR HENRIETTA...AND MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... EAST ROCHESTER... BRIGHTON... ROCHESTER... IRONDEQUOIT AND GATES-NORTH GATES... GREECE... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. DO NOT ENTER AREAS WHICH MAY BECOME FLOODED BY THE HEAVY RAINS. LAT...LON 4323 7782 4325 7746 4297 7739 4294 7763 AR
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:10 PM EDT | Severe Thunderstorm Warning | BUF | Wayne | 65 min |
| Aug 13, 8:35 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 55 min |
| Aug 13, 9:16 PM EDT | Special Weather Statement | BUF | Ontario | 59 min |
| Aug 13, 9:56 PM EDT | Flash Flood Warning | BUF | Ontario | 3 hr |
| Aug 13, 11:06 PM EDT | Areal Flood Advisory | BUF | Livingston | 118 min |
| Aug 13, 11:43 PM EDT | Flash Flood Warning | BUF | Livingston | 75 min |
| Aug 14, 9:00 AM EDT | Special Weather Statement | BUF | Erie | 60 min |
| Aug 14, 9:28 AM EDT | Special Weather Statement | BUF | Erie | 47 min |
| Aug 14, 10:12 AM EDT | Areal Flood Advisory | BUF | Allegany, Cattaraugus, Erie, Wyoming | 3 hr |
| Aug 14, 10:12 AM EDT | Special Weather Statement | BUF | Erie, Wyoming | 48 min |
| Aug 14, 10:59 AM EDT | Flash Flood Warning | BUF | Allegany, Cattaraugus, Livingston, Wyoming | 3 hr |
| Aug 14, 11:10 AM EDT | Special Weather Statement | BUF | Erie | 50 min |
| Aug 14, 1:54 PM EDT | Flash Flood Warning | BUF | Livingston, Ontario | 3 hr |
| Aug 14, 2:40 PM EDT | Flash Flood Warning | BUF | Livingston, Monroe, Ontario, Wayne | 5 hr |
| Aug 14, 5:53 PM EDT | Areal Flood Advisory | BUF | Jefferson, Lewis, Oswego | 3 hr |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.